What Is A Lethal Dose Of Wellbutrin (Bupropion)?

Published on

Wellbutrin (bupropion) is an antidepressant medication that is sometimes misused for its stimulant effects. Taking an excessive amount of Wellbutrin can cause seizures, overdose, and potentially death.

What Is The Lethal Dose Of Wellbutrin?

Wellbutrin (bupropion) is an antidepressant medication. Taking a very high dose of Wellbutrin alone or in combination with other drugs can have toxic effects.

The standard dose of Wellbutrin is 150‒300 mg daily for adults. Taking a higher dose of Wellbutrin than prescribed, or misusing it, can risk negative side effects, including overdose.

Learn more about the lethal doses of commonly abused drugs

Determining The Lethal Dose Of Wellbutrin

Wellbutrin is a non-addictive drug that is rarely fatal on its own. Survival has been reported following the ingestion of as much as 13.5 grams—or 45 times the maximum daily dose.

Overdose and seizures can occur after taking a higher-than-prescribed dosage of Wellbutrin. One case report described a fatal Wellbutrin overdose after a man ingested 23,000 mg of Wellbutrin.

Risk Factors For Wellbutrin Overdose

Wellbutrin overdose is uncommon, but it can occur. This may be a sign of drug abuse, stimulant drug addiction, or suicidal ideation.

Potential risk factors for Wellbutrin overdose include:

  • history of substance abuse
  • having a mental health disorder
  • polysubstance abuse (abuse of multiple drugs)
  • history of stimulant addiction
  • impaired kidney or liver function

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

What Are The Signs Of A Wellbutrin Overdose?

Wellbutrin overdose can be identified by a number of physical signs and symptoms. Symptoms may be mild to severe in nature and may require medical attention.

Signs of a Wellbutrin overdose might include:

  • seizures
  • dilated pupils
  • agitation
  • hallucinations
  • rapid heartbeat
  • loss of consciousness

In severe cases, overdose can cause cardiac arrest and stopped breathing. If someone has collapsed or stopped breathing after taking Wellbutrin, call 911 right away.

Call Today To Find Treatment For Wellbutrin Abuse

If you or someone you know is misusing Wellbutrin, treatment is available.

Call our helpline today to learn more about Wellbutrin abuse and to find a treatment program that’s right for you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400